|Serostim (growth hormone) side effects
Sep 7, 2000
Three months ago I started losing weight, my VL was 30,000 and T-cell at 200. About 6-7 weeks ago I stopped my meds which included sustive,abacavir, and fortovase. I went to a nephologist to check my kidneys when high levels of protein and creatine were found in the urine. At the time, I urinated frequently even at night. The results did not indicated kidney infection and surprisingly my frequent urination decreased. About 4-6 I had lost about 25-30 lbs. within 2 months, I started taking serostim and fortunately I have replace the loss muscle mass. Are there in long term negative side effects taking the hormone. Thanks for your time, Ramon
Response from Dr. Hellerstein
Your story is unusual, but I am glad that you are doing better. The sudden changes -- weight loss, urination, etc. then it all goes away -- make me wonder if you had an underlying infection that cleared, or even a period of transient diabetes that has resolved. In any case, if you feel that the serostim has helped you, you should stay on it.
This medication does have some side effects, but they are not common. Some people get headaches or wrist discomfort (carpal tunnel syndrome). Some people get diabetes (one reason I wondered about this in your case). Some people have their cholesterol get worse.If you go to the doctor, these can all be checked periodically.
We usually also like to have serostim-treated patients on antiretroviral treatment, just in case the serostim were to stimulate the virus to replicate. There is no clinical evidence that this happens, but we tend to be cautious about the possibility. So I'd strongly recommend starting back on the antivirals.
But you should do well on the treatment.
I need some advice
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.